DEAR DR. DONOHUE: I am an older citizen and a longtime reader of your column. Lately, it seems to me, more and more illnesses are being ascribed to the workings of the immune system. What is the reason for this? My niece, 36, has been diagnosed as having scleroderma, one illness mentioned in connection with immunity. Are there new treatments for this? What drugs are used? - C.J.
ANSWER: We attribute more illnesses today to malfunctioning of the immunity system because we've recently learned a great deal of how that system works. So yes, it may seem that every illness whose cause is unclear seems suddenly linked to misfiring of that system. And truly, the immune system does lie behind many old "mystery" ailments. Uncovering such links is progress, leading to new treatments and cures.Is scleroderma (hardening of skin) immunity linked? It is difficult to say. The idea is popular and being explored, especially since peculiar antibodies, products of our immune system, do show up in the blood of scleroderma patients. Whether that causes it is not clear.
There is no single drug to treat all forms of scleroderma, which can be quite mild or devastating, affecting kidneys and heart as well as skin. Penicillamine (not penicillin, mind you) and cortisone are used depending on organs involved or the seriousness of their involvement. Enalapril, a newer drug, now comes into play when kidneys are targets of scleroderma.
I'd be interested in details of your niece's problem should you care to write back.
DEAR DR. DONOHUE: Is it all right to draw blood from the fleshy part of the arm rather than at the bend of the elbow? - Mrs. P.L.C.
ANSWER: Health personnel choose the vein from which to draw blood based on the visibility and ease of accessibility of the vessel. That causes the least pain and grief. Yes, the fleshy area you mention has a vein in it.
DEAR DR. DONOHUE: When my husband drinks liquids he gets a burping up of foamy fluid. It is embarrassing. We can't eat out. Please, please, can you help? He had upper GI testing in the hospital, but they found nothing wrong. - Mrs. H.D.C.
ANSWER: A suggestion: He should have his throat checked closely. He may have a pouch there (diverticulum). Food, liquids and saliva can get trapped, causing a foamy eruption when eating. An X-ray taken after drinking barium outlines the pouch if present. Surgery to remove the pocket would be the solution.
DEAR DR. DONOHUE: My doctor prescribed tetracycline for acne rosacea. After having the prescription filled, I read that tetracycline can cause a yeast infection. Is a yeast infection difficult to get rid of? Does it recur? - D.P.
ANSWER: Tetracycline won't cause a yeast infection in and of itself. However, some people who take it may come down with a yeast infection. That's because the drug has done its work of getting rid of bacteria too well, to the point of allowing other organisms (yeasts) to enjoy a temporary heyday. The yeasts were formerly kept in check by the naturally occurring bacteria.
Yeast infections are rather easily gotten rid of. They can recur, but as soon as the person's bacteria regain their normal toehold, the yeast fade away into the second-class body citizenship they so richly deserve.